Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 212, NWS Dodge City, KS

June 3, 2001Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2001, 4:51 AM CDT for Stafford County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 4:51 AM CDT (09:51 UTC)
Expired
Jun 3, 2001, 5:45 AM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:00 AM CDTThunderstorm Wind 70 ESt John, KSThree inch diameter limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 030954
SVRDDC
KSC185-031045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 545 AM CDT

* AT 451 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR ST. JOHN...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  HUDSON AT 505 AM CDT
  STAFFORD AT 520 AM CDT
  ZENITH AT 530 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES

STAY AWAY FROM WINDOWS.

LAT...LON 3824 9885 3793 9888 3791 9845 3823 9849

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:25 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 3, 3:25 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT SUN JUN 3 2001

MOST OF THE EXCITEMENT AGAIN FOR THIS FORECAST PACKAGE REVOLVES
AROUND DEVELOPMENT OF CONVECTION WITH EXTREMELY WARM AIR IN THE MID
LEVELS OF THE ATMOSPHERE. ANOTHER ISSUE OF CONCERN IS THE EXTENT OF
CLOUDINESS AND HOW QUICKLY THE STRATUS WILL MIX OUT BENEATH THE
INVERSION. TEMPERATURES WILL BE HIGHLY DEPENDENT ON CLOUD COVER AND
MESOSCALE FEATURES WHICH ARE EXTREMELY DIFFICULT TO ANTICIPATE VERY
FAR INTO THE FUTURE.

THE CONVECTIVE COMPLEX WHICH WAS LOCATED OVER NORTHEASTERN COLORADO
AND WESTERN NEBRASKA EARLY THIS MORNING LIKELY WILL BEGIN TO TURN TO
THE SOUTHEAST AND RIPPLE ALONG THE MID LEVEL BAROCLINIC ZONE INTO
CENTRAL KANSAS THROUGH THE EARLY MORNING HOURS. ELEVATED CONVECTION
WHICH DEVELOPED OVER EASTERN COLORADO SATURDAY EVENING HAS PERSISTED
ABOVE THE MID LEVEL INVERSION AND MAY INTENSIFY AS IT PROGRESSES
EASTWARD AND ERODES THE WEAKER MID LEVEL INVERSION OVER CENTRAL
KANSAS. THE TWO CONVECTIVE CLUSTERS MAY JOIN LATER TONIGHT IN
THE REGION OF STRONG ISENTROPIC LIFTING AT THE NOSE OF THE LOW LEVEL
JET, THEN GRADUALLY PROPAGATE SOUTHEASTWARD THROUGH THE MORNING
HOURS. OUTFLOW FROM THE CONVECTIVE COMPLEX WILL SERVE TO ENHANCE
BAROCLINICITY OVER WESTERN AND CENTRAL KANSAS LATER TODAY. THE SHORT
WAVE EVIDENT ON SATELLITE IMAGERY FROM CENTRAL UTAH INTO NORTHERN
ARIZONA WILL CONTINUE TO MOVE EASTWARD AND WILL SERVE TO FURTHER
ENHANCE INSTABILITY OVER WESTERN KANSAS THIS AFTERNOON. MID LEVEL
LAPSE RATES ON THE 00Z SOUNDINGS WERE NEARLY DRY ADIABATIC IN THE
ELEVATED MIXED LAYER OVER THE ROCKIES, AND THIS MID LEVEL
INSTABILITY WILL PROPAGATE OVER VERY MOIST LOW LEVEL SOUTHEAST FLOW
IN WESTERN KANSAS AND EASTERN COLORADO TODAY. NICELY BACKED LOW
LEVEL FLOW ON THE COOL SIDE OF THE BAROCLINIC ZONE WITH WESTERLY MID
LEVEL FLOW WILL RESULT IN SUBSTANTIAL SHEAR IN THE LOWER LEVELS OF
THE ATMOSPHERE, AND THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE
WEATHER EVENT LATE THIS AFTERNOON AND EVENING. EXACTLY WHERE THE
CONVECTION WILL INITIATE IS SOMEWHAT UNCERTAIN AT THIS TIME, BUT THE
MOST LIKELY AREA APPEARS TO BE NORTHEASTERN COLORADO WITH OTHER
ISOLATED STORMS BREAKING THROUGH THE VERY WARM MID LEVEL AIR IN THE
REGION OF BEST SUSTAINED VERTICAL MOTION FROM NORTHWESTERN KANSAS
INTO CENTRAL KANSAS. THE EARLY STORMS WILL BE RELATIVELY ISOLATED
AND WILL HAVE THE BEST POTENTIAL FOR TORNADO PRODUCTION. THE
CONVECTION LIKELY WILL EVOLVE INTO A MORE ORGANIZED CONVECTIVE
COMPLEX LATER THIS EVENING WITH THE MOST LIKELY TRACK ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS. WHATEVER CAN BREAK THROUGH THE INVERSION
AND TAP THE BOUNDARY LAYER THIS AFTERNOON WILL BECOME SEVERE
QUICKLY. THE FORECAST WILL INCLUDE THE MENTION OF SEVERE
THUNDERSTORMS WITH THE GREATEST EMPHASIS IN THE NORTHEASTERN
COUNTIES.

THE FLOW OVER NORTH AMERICA CONTINUES TO BE INFLUENCED STRONGLY BY
THE WESTWARD PROPAGATING BLOCKING ANTICYCLONE OVER CENTRAL CANADA.
THE ETA AND AVN ARE SOMEWHAT SLOWER THAN THE RGL IN MOVING THE
DEVELOPING CLOSED LOW OVER THE NORTHERN ROCKIES EASTWARD AND APPEAR
MORE REASONABLE GIVEN THE BLOCKY CHARACTER OF THE ATMOSPHERE. THE
AVN MODEL SOUNDINGS INDICATE EXCESSIVE DRYING OF THE BOUNDARY LAYER
LATE THIS AFTERNOON AND SEEM QUITE UNREALISTIC. AS SUCH, THE MOISTER
ETA IS THE MODEL OF CHOICE FOR THE PACKAGE.

THE SURFACE CYCLONE OVER EASTERN COLORADO WILL PROPAGATE INTO
NORTHERN OKLAHOMA BY 12Z MONDAY, AND MOIST NORTHEAST FLOW WILL
BECOME ESTABLISHED OVER WESTERN KANSAS MONDAY. YET ANOTHER SHORT
WAVE WILL APPROACH KANSAS MONDAY AFTERNOON, AND SCATTERED
THUNDERSTORMS STILL APPEAR PROBABLE. CONSIDERABLE CLOUDINESS IN THE
UPSLOPE FLOW WILL SUPPRESS TEMPERATURES SOMEWHAT, AND MOS VALUES
LOOK A FEW DEGREES ON THE HIGH SIDE.

EXTENDED DISCUSSION...
WILL INTRODUCE CHANCE POPS FOR MONDAY NIGHT AND RAISE OVERNIGHT
LOWS.  LATEST MODEL SOLUTIONS INDICATE PERSISTENT UPSLOPE FLOW
MONDAY THROUGH MONDAY NIGHT WITH SFC LOW LOCATED OVER OKLAHOMA
PANHANDLE.  AVN/ETA MOVE ANOTHER SHORT WAVE ACROSS WESTERN KANSAS
MONDAY NIGHT AND WITH LOW LEVEL MOISTURE IN PLACE, SCATTERED SHOWERS
AND THUNDERSTORMS APPEAR LIKELY TO OCCUR.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 083/059 080/055 075 X243
GCK 084/057 079/054 074 233
EHA 090/057 080/052 075 224
LBL 088/060 082/056 076 234
HYS 077/056 074/053 071 352
P28 084/063 083/060 077 242

.DDC...NONE.

01/COLEMAN

In the hours before

Special weather statement, Jun 2, 11:12 PM CDT, 5 hours 39 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-030430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT SAT JUN 2 2001

...THE NEED FOR SPOTTERS IS OVER FOR TONIGHT...

IN SPITE OF VERY UNSTABLE LOWER LEVELS OF THE ATMOSPHERE, A SURGE OF
VERY WARM MID LEVEL AIR IS INHIBITING STORMS FROM BECOMING SEVERE.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER FOR TONIGHT.

SUNDAY AFTERNOON CONTINUES TO LOOK LIKE A POTENT SITUATION FOR
SEVERE STORMS.

SEVERE THUNDERSTORM WATCH NUMBER 354 HAS BEEN CANCELLED FOR THE
FOLLOWING SOUTHWEST KANSAS COUNTIES...

MORTON...HAMILTON...STEVENS...STANTON...KEARNY...GRANT...

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:59 AM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Jun 3, 3:53 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.